Heavy Snow, Musselshell
- When
- February 9, 11:00 AM MST to 11:00 PM MST
- Where
- Musselshell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.497, -108.398 (the zone’s center; the record gives no point)
A band of heavy snow moved across the Northern zones of the County Warning Area. The following reports were received: 8 inches in Melstone and Musselshell, 6 inches in Hysham and 3NE Sanders, and 7 inches in Forsyth and 3NE Melstone.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A band of heavy snow moved across the Northern zones of the County Warning Area. The following reports were received: 8 inches in Melstone and Musselshell, 6 inches in Hysham and 3NE Sanders, and 7 inches in Forsyth and 3NE Melstone.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 9, 8:59 AM MST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
859 AM MST SAT FEB 9 2008
.SHORT TERM...VALID FOR TDY AND SUN...
UPDATE FOR FORECAST AND WRKAFP TODAY. 850-700MB FRONTOGENESIS HAS
SET UP A BAND OF SNOW ACROSS TREASURE AND NORTHERN ROSEBUD
COUNTIES THIS MORNING WITH REPORTS OF UP TO 5 INCHES OF SNOW OVER
THESE AREAS. BAND OF SNOW IS CONVECTIVE AND HAVE UPGRADED WINTER
WEATHER ADVISORY TO A WINTER STORM WARNING FOR TREASURE AND
ROSEBUD. 6 TO 8 INCHES OF SNOW WILL BE POSSIBLE WITH THIS BAND OF
SNOW BEFORE IT DISSIPATES LATE THIS AFTERNOON. WINTER WEATHER
ADVISORIES FOR THE REMAINDER OF THE AREA ON TRACK AND WILL KEEP
THEM GOING. LOWERED TEMPERATURES OVER SHERIDAN TODAY WITH ARCTIC
AIR INTRUSION. HIGH TEMPERATURES ALREADY REACHED OVER THE ENTIRE
FORECAST AREA AND SHOULD SEE SLOWING FALLING TEMPERATURES THROUGH
THE DAY AS 1040MB SURFACE HIGHS PUSHES SOUTH OUT OF CANADA
THROUGH THE DAY. RICHMOND
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
GFS AND ECMWF IN GOOD AGREEMENT THROUGH THE EXTENDED PERIOD.
MOSTLY MINOR CHANGES TO ONGOING FORECAST EXCEPT TUESDAY NIGHT
INTO WEDNESDAY.
SHORTWAVE TROUGH MOVES THROUGH THE AREA ON MONDAY BRINGING A
CHANCE FOR ACCUMULATING SNOW TO THE AREA WITH THE MOUNTAINS
SEEING THE HIGHEST AMOUNTS. BUMPED UP SNOW AMOUNTS THERE AND
FUTURE SHIFTS SHOULD KEEP ANY EYE ON THIS FOR POSSIBLE HIGHLIGHTS.
VERY UNSTABLE AIRMASS WITH GOOD UPSLOPE FLOW AND LIFT OVER THE
MOUNTAINS SUNDAY NIGHT INTO MONDAY MAY GIVE A CHANCE FOR HEAVY
SNOW CRITERIA. ELSEWHERE...AN INCH OR LESS IS EXPECTED. UPPER
RIDGE BUILDS INTO THE REGION ON TUESDAY BEFORE ANOTHER TROUGH DIGS
INTO THE AREA TUESDAY NIGHT AND WEDNESDAY BRINGING ANOTHER QUICK
SHOT OF ARCTIC AIR. RAISED POPS CONSIDERABLY TUESDAY NIGHT AND
WEDNESDAY AND ALSO INCREASED SNOW AMOUNTS ACROSS THE FORECAST
AREA. ALSO LOWERED WEDNESDAY HIGH TEMPERATURES...WHICH WILL LIKELY
OCCUR EARLY IN THE MORNING WITH FALLING TEMPERATURES THEREAFTER.
LOWERED MINIMUM TEMPERATURES WEDNESDAY NIGHT AS WELL WITH AROUND -18C
OR LOWER 850MB TEMPS REACHING INTO THE WEST CENTRAL TO EASTERN
ZONES BY WEDNESDAY EVENING. ARCTIC AIR IS QUICK TO MOVE OUT OF THE
AREA AS ANOTHER RIDGE PUSHES EASTWARD ON THURSDAY AND FRIDAY
KEEPING CONDITIONS MOSTLY DRY AND RETURNING TEMPERATURES TO NEAR
TO ABOVE NORMAL. A CLIPPER SYSTEM MOVES ACROSS NORTHERN MONTANA ON
FRIDAY NIGHT AND SATURDAY BRINGING A RETURN TO NORTHWEST FLOW
THROUGH THE WEEKEND WITH WARM TEMPERATURES AND SLIGHT CHANCES FOR
PRECIPITATION. STOPPKOTTE
&&
.AVIATION...
SNOW WILL CONTINUE ACROSS THE AREA TODAY WITH THE HEAVIEST SNOW
LOCATED EAST OF BILLINGS TO MILES CITY. MVFR/IFR CONDITIONS CAN BE
EXPECTED ACROSS THE ENTIRE AREA TODAY AS ARCTIC AIR CONTINUES TO
SURGE INTO THE REGION FROM THE NORTH. RICHMOND
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SUN MON TUE WED THU FRI
-------------------------------------------------------
BIL 006 002/038 022/038 021/041 023/034 011/033 019/039
+/S 60/B 32/O 02/O 34/S 20/B 00/B
LVM 021 009/043 027/038 024/040 023/035 017/036 023/040
6/S 31/N 53/O 22/O 34/S 30/B 00/B
HDN 005 003/032 018/039 013/042 018/034 007/035 013/038
+/S 62/S 43/S 12/O 34/S 20/B 00/B
MLS 001 911/026 014/028 015/036 016/028 002/029 010/037
8/S 62/S 54/S 12/S 24/S 20/B 00/B
4BQ 003 905/032 016/035 015/039 017/029 006/033 013/038
+/S 72/S 55/S 22/O 24/S 31/B 00/B
BHK 901 915/023 008/025 011/034 015/023 903/025 011/031
7/S 43/S 45/S 21/B 24/S 21/B 00/B
SHR 005 007/036 017/036 014/041 017/030 013/031 013/039
8/S 60/B 24/S 22/O 34/S 30/B 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR ZONES 28-63.
WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM MST THIS
EVENING FOR ZONES 29-32-33-35>38-42-57-58.
WINTER STORM WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING
FOR ZONES 30-31.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM MST THIS
EVENING FOR ZONE 99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 910 AM MST SAT FEB 9 2008 MTZ028>042-056>058-063>068-WYZ098-099-101615- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 910 AM MST SAT FEB 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ACCUMULATING SNOW WILL FALL OVER PARTS OF SOUTH CENTRAL AND SOUTHEAST MONTANA TODAY. THE SNOW WILL COMBINE WITH GUSTY NORTH WINDS TO PRODUCE BLOWING AND DRIFTING SNOW. IN ADDITION...BITTERLY COLD WIND CHILLS OF 20 TO 30 DEGREES BELOW ZERO WILL AFFECT THE AREA INTO THE AFTERNOON. THE SNOW AND WIND WILL DECREASE LATE THIS AFTERNOON AND EARLY THIS EVENING...BUT THE COLD TEMPERATURES WILL REMAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111411, 111413, 111420.